Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 11, NWS San Diego, CA

August 18, 2023San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Aug 18, 2023, 1:12 PM PDT for San Diego County, California. It took effect at Aug 20, 2023, 8:00 AM PDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2023, 1:12 PM PDT (20:12 UTC)
In effect from
Aug 20, 2023, 8:00 AM PDT
Expired
Aug 21, 2023, 12:00 PM PDT
In force
28 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WHUS46 KSGX 182012
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
112 PM PDT Fri Aug 18 2023

CAZ552-190545-
/O.NEW.KSGX.SU.Y.0007.230820T1500Z-230822T0900Z/
Orange County Coastal Areas-
112 PM PDT Fri Aug 18 2023

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 2 AM PDT
TUESDAY...

* WHAT...Large breaking waves of 4 to 7 feet. Occasional sets to 
  8 to 10 feet, particularly north of Newport Harbor.

* WHERE...Orange County Coastal Areas.

* WHEN...From 8 AM Sunday to 2 AM PDT Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents and strong
  longshore currents. 

* ADDITIONAL DETAILS...Strong winds and heavy rains will make
  conditions on the beach hazardous, in addition to the dangerous
  surf conditions. There is a chance of lightning strikes Saturday
  through Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ043-190545-
/O.NEW.KSGX.BH.S.0011.230820T1500Z-230822T0900Z/
San Diego County Coastal Areas-
112 PM PDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
LATE MONDAY NIGHT...

* WHAT...Breaking waves of 3 to 6 feet expected, highest north of
  Carlsbad.

* WHERE...San Diego County Coastal Areas.

* WHEN...From Sunday morning through late Monday night.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Strong rip currents and strong
  longshore currents. 

* ADDITIONAL DETAILS...Strong winds and heavy rains will make
  conditions on the beach hazardous, in addition to the dangerous
  surf conditions. There is a chance of lightning strikes Saturday
  through Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
8 follow-up statements
989 
WHUS46 KSGX 191042
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
342 AM PDT Sat Aug 19 2023

CAZ552-192100-
/O.CON.KSGX.SU.Y.0007.230820T1500Z-230822T0900Z/
Orange County Coastal Areas-
342 AM PDT Sat Aug 19 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM SUNDAY TO 2 AM
PDT TUESDAY...

* WHAT...Large breaking waves of 4 to 7 feet. Occasional sets to 
  8 to 10 feet, particularly north of Newport Harbor.

* WHERE...Orange County Coastal Areas.

* WHEN...From 8 AM Sunday to 2 AM PDT Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Strong rip currents and strong 
  longshore currents.

* ADDITIONAL DETAILS...Strong winds and heavy rains will make 
  conditions on the beach hazardous, in addition to the 
  dangerous surf conditions. There is a chance of lightning 
  strikes Saturday through Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ043-192100-
/O.CON.KSGX.BH.S.0011.230820T1500Z-230822T0900Z/
San Diego County Coastal Areas-
342 AM PDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH LATE MONDAY NIGHT...

* WHAT...Breaking waves of 3 to 6 feet expected, highest north 
  of Carlsbad.

* WHERE...San Diego County Coastal Areas.

* WHEN...From Sunday morning through late Monday night.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Strong rip currents and strong 
  longshore currents.

* ADDITIONAL DETAILS...Strong winds and heavy rains will make 
  conditions on the beach hazardous, in addition to the 
  dangerous surf conditions. There is a chance of lightning 
  strikes Saturday through Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
768 
WHUS46 KSGX 192037
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
137 PM PDT Sat Aug 19 2023

CAZ552-200445-
/O.CON.KSGX.SU.Y.0007.230820T1500Z-230822T0900Z/
Orange County Coastal Areas-
137 PM PDT Sat Aug 19 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM SUNDAY TO 2 AM
TUESDAY...

* WHAT...Large breaking waves of 4 to 7 feet. Occasional sets to 8 feet,
  particularly north of Newport Harbor.

* WHERE...Orange County Beaches.

* WHEN...From 8 AM Sunday to 2 AM Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions Strong rip
  currents and longshore currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ043-200445-
/O.CON.KSGX.BH.S.0011.230820T1500Z-230822T0900Z/
San Diego County Coastal Areas-
137 PM PDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH LATE MONDAY NIGHT...

* WHAT...Breaking waves of 3 to 6 feet expected, highest north 
  of Carlsbad.

* WHERE...San Diego County Beaches.

* IMPACTS...Dangerous swimming and surfing conditions. Strong rip
  currents and longshore currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Moede
665 
WHUS46 KSGX 200446
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
946 PM PDT Sat Aug 19 2023

CAZ552-201300-
/O.EXT.KSGX.SU.Y.0007.230820T1500Z-230821T1900Z/
Orange County Coastal Areas-
946 PM PDT Sat Aug 19 2023

...HIGH SURF ADVISORY NOW IN EFFECT FROM 8 AM SUNDAY TO NOON PDT
MONDAY...

* WHAT...Large breaking waves of 4 to 7 feet. Occasional sets to 8
  feet, particularly north of Newport Harbor. There is also a
  slight chance of thunderstorms Sunday.

* WHERE...Orange County Beaches.

* WHEN...From 8 AM Sunday to noon PDT Monday.

* IMPACTS...Dangerous swimming and surfing conditions Strong rip 
  currents and longshore currents.

* ADDITIONAL DETAILS...The support for these large waves will
  weaken greatly Monday morning, so surf should lower to mostly
  below 5 feet by noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.
&&

$$

CAZ043-201300-
/O.EXT.KSGX.BH.S.0011.230820T1500Z-230821T1900Z/
San Diego County Coastal Areas-
946 PM PDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 AM PDT SUNDAY
THROUGH MONDAY MORNING...

* WHAT...Breaking waves of 3 to 6 feet expected, highest north of
  Carlsbad. There is also a slight chance of thunderstorms Sunday.

* WHERE...San Diego County Beaches.

* WHEN...From 8 AM PDT Sunday through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions. Strong rip
  currents and longshore currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
250 
WHUS46 KSGX 200949
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
249 AM PDT Sun Aug 20 2023

CAZ552-202100-
/O.CON.KSGX.SU.Y.0007.230820T1500Z-230821T1900Z/
Orange County Coastal Areas-
249 AM PDT Sun Aug 20 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
NOON PDT MONDAY...

* WHAT...Large breaking waves of 4 to 7 feet. Occasional sets to 8
  feet, particularly north of Newport Harbor. There is also a  
  chance of thunderstorms today.

* WHERE...Orange County Beaches.

* WHEN...From 8 AM Sunday to noon PDT Monday.

* IMPACTS...Dangerous swimming and surfing conditions Strong rip 
  currents and longshore currents.

* ADDITIONAL DETAILS...The support for these large waves will 
  weaken greatly Monday morning, so surf should lower to mostly 
  below 5 feet by noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ043-202100-
/O.CON.KSGX.BH.S.0011.230820T1500Z-230821T1900Z/
San Diego County Coastal Areas-
249 AM PDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT THIS
MORNING THROUGH MONDAY MORNING...

* WHAT...Breaking waves of 3 to 6 feet expected, highest north of
  Carlsbad. There is also a chance of thunderstorms Sunday.

* WHERE...San Diego County Beaches.

* WHEN...From 8 AM PDT Sunday through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions. Strong rip
  currents and longshore currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
418 
WHUS46 KSGX 202051
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
151 PM PDT Sun Aug 20 2023

CAZ552-210500-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-230821T1900Z/
Orange County Coastal Areas-
151 PM PDT Sun Aug 20 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON MONDAY...

* WHAT...Large breaking waves of 4 to 7 feet. Occasional sets to 8
  feet. 

* WHERE...Orange County Beaches.

* WHEN...Through noon Monday.

* IMPACTS...Dangerous swimming and surfing conditions Strong rip 
  currents and longshore currents.

* ADDITIONAL DETAILS...The support for these large waves will 
  weaken greatly Monday morning, so surf should lower to mostly 
  below 5 feet by noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ043-210500-
/O.CON.KSGX.BH.S.0011.000000T0000Z-230821T1900Z/
San Diego County Coastal Areas-
151 PM PDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Breaking waves of 3 to 6 feet, highest north of Carlsbad.

* WHERE...San Diego County Beaches.

* WHEN...Through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions. Strong 
  rip currents and longshore currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Moede
979 
WHUS46 KSGX 210435
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
935 PM PDT Sun Aug 20 2023

CAZ552-211300-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-230821T1900Z/
Orange County Coastal Areas-
935 PM PDT Sun Aug 20 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PDT MONDAY...

* WHAT...Large breaking waves of 4 to 7 feet. Local sets to 8 
  feet.

* WHERE...Orange County Beaches.

* WHEN...Through noon Monday. Waves will gradually lower overnight
  through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions Strong rip
  currents and longshore currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ043-211300-
/O.CON.KSGX.BH.S.0011.000000T0000Z-230821T1900Z/
San Diego County Coastal Areas-
935 PM PDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Breaking waves of 3 to 6 feet, highest north of 
  Carlsbad.

* WHERE...San Diego County Beaches.

* WHEN...Through Monday morning. Waves will gradually lower
  overnight through Monday morning.

* IMPACTS...Dangerous swimming and surfing conditions. Strong rip
  currents and longshore currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
742 
WHUS46 KSGX 210903
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
203 AM PDT Mon Aug 21 2023

CAZ552-211900-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-230821T1900Z/
Orange County Coastal Areas-
203 AM PDT Mon Aug 21 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* WHAT...Large breaking waves of 3 to 6 feet. Local sets to 7 
  feet. Waves will continue to diminish this morning.

* WHERE...Orange County Beaches.

* WHEN...Through noon today. 

* IMPACTS...Dangerous swimming and surfing conditions Strong rip 
  currents and longshore currents.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ043-211900-
/O.CON.KSGX.BH.S.0011.000000T0000Z-230821T1900Z/
San Diego County Coastal Areas-
203 AM PDT Mon Aug 21 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON PDT
TODAY...

* WHAT...Breaking waves of 2 to 5 feet, highest north of Carlsbad.
  Waves will continue to diminish this morning.

* WHERE...San Diego County Beaches.

* WHEN...Through Monday morning. 

* IMPACTS...Dangerous swimming and surfing conditions. Strong 
  rip currents and longshore currents.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
779 
WHUS46 KSGX 211843
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1143 AM PDT Mon Aug 21 2023

CAZ552-211945-
/O.EXP.KSGX.SU.Y.0007.000000T0000Z-230821T1900Z/
Orange County Coastal Areas-
1143 AM PDT Mon Aug 21 2023

...HIGH SURF ADVISORY WILL EXPIRE AT NOON PDT TODAY...

Elevated surf may persist for several hours this afternoon but
will be on a downward trend. Continue to use caution near the
water and monitor for strong rip currents.

$$

CAZ043-211945-
/O.EXP.KSGX.BH.S.0011.000000T0000Z-230821T1900Z/
San Diego County Coastal Areas-
1143 AM PDT Mon Aug 21 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT NOON PDT TODAY...

Elevated surf may persist for several hours this afternoon but
will be on a downward trend. Continue to use caution near the
water and monitor for strong rip currents.

$$

EA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 10:38 AM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 18, 10:38 AM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1038 AM PDT Fri Aug 18 2023

.SYNOPSIS...
Cooler today with patchy cloud cover at the coast persisting.
Increasing tropical moisture will lead to rain and thunderstorm
chances across the mountains and deserts on Saturday, reaching the
coast and valleys Saturday afternoon into Sunday morning.
Hurricane Hilary, currently off the southern coast of the Baja
Peninsula will accelerate northward and weaken upon approach to
Southern California, producing widespread heavy rainfall and
tropical-storm force winds, with impacts peaking Sunday night
through Monday morning. Rain chances begin to taper off through
Monday evening for most areas. Monsoonal moisture will lead to
daily chances for storms in the mountains and deserts and
slightly-below seasonal normals through the end of the forecast
period.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 10 AM, low clouds are quickly retreating towards the coast.
Isolated, fast moving showers occurred over the deserts this
morning, but have since dissipated. Clouds will continue to
diminish through this morning, but some beach locations may see
patchy cloud cover into this afternoon.

A 578 DM low is off the coast of Point Conception this morning,
and Category 4 Hurricane Hilary is about 360 miles south-southwest
of Cabo San Lucas, Mexico this morning. Longwave troughing is
taking hold of Southern California today with negative height
anomalies strengthening through this weekend, signifying slight
cooling for today with highs near normal, and substantial cooling
through Monday when highs will range 5-15 degrees below normal
across the valleys, and 15-25 degrees below normal in the deserts.
Isolated showers and storms will be possible this afternoon across
the mountains before quickly diminishing this evening.

For this weekend, all eyes turn to Hurricane Hilary. Hilary will
accelerate northward this weekend and weaken, likely to tropical
storm strength (39-73 mph), by the time it makes its closest
approach to Southern California sometime Sunday afternoon into
Monday morning. Conditions will begin to deteriorate on Saturday
as rain bands begin to move into the mountains and deserts,
reaching areas west of the mountains Saturday evening into Sunday.
These rain bands will have the potential to produce heavy rainfall
and gusty winds. Another hazard to keep in mind is brief spin-ups
and tornadoes embedded within the bands- these tend to be short-
lived but can still cause damage.

On Sunday, the core of Hilary will continue its northward trek
near the central Baja California Peninsula, reaching Southern
California Sunday night into Monday morning. It is important to
remember not to focus only on the track of the center of this
large and powerful storm- IMPACTS CAN AND DO OCCUR WELL AWAY FROM
THE CENTER OF THE STORM, AND OCCUR WELL BEFORE THE CENTER OF THE
STORM REACHES THE REGION.

RAIN: Widespread moderate to heavy rainfall looks to develop on
Sunday, with the most impactful and torrential rainfall occurring
Sunday afternoon through Monday morning. Please see the Hydrology
section below for additional information on rain impacts with
Hilary.

WIND: Winds look to increase during the day on Sunday and peak
Sunday evening through Monday morning across Southern California.
The strongest winds will generally occur across the mountains and
the coastal mountain slopes, as well as near the center of Hilary,
wherever the center treks over land/water. Tropical storm-force
winds (39-73 mph) will be possible across our entire warning area
covering far southwest California, so any precautions that need to
be taken to protect again strong winds should be rushed to
completion today and tomorrow.

TORNADOES: Isolated tornadoes will be possible along rain bands
associated with Hilary. The Storm Prediction Center has
highlighted Southern California in a Marginal Risk for severe
thunderstorms on Sunday, mainly for the risk of isolated
tornadoes and severe wind gusts. We will continue to monitor this
risk in the coming days as rain bands move closer.

While tropical systems have impacted Southern California before,
this is the first time a Tropical Storm Watch has been issued by
the National Hurricane Center/the National Weather Service in
Southern California. The Weather Prediction Center has issued a
"High Risk" on their Excessive Rainfall Outlook for the desert
slopes (east-facing) and the lower deserts, the first that has
been issued for those areas. We are talking about the potential
for a highly impactful event, especially due to the risk of rare
and life-threatening flash flooding across the mountains and
deserts, with flash flooding potentially extending towards the
coast and valleys as well. Now is the time to prepare, folks.
Please make sure you are monitoring the latest forecasts from
official sources (the National Hurricane Center and the National
Weather Service), and have multiple ways to receive warnings in
the coming days.

Hilary is expected to weaken further Monday afternoon and evening
as it continues to move northward. Rainfall and wind impacts are
expected to peak overnight Sunday through Monday morning, slowly
tapering off through Monday afternoon and evening. Enough moisture
will stick around to keep mentionable rain chances through Monday
night across the coast and valleys. Winds aloft look to remain out
of the southeast through the end of next week, leading to daily
chances for showers and storms in the mountains and deserts.
Highs will slowly warm through the middle of next week, but are
expected to remain below seasonal averages through the forecast
period.

&&

.AVIATION...
181530Z...Coast...Low clouds with bases 400-800 feet MSL and areas
vis 4-6SM, but locally 0-3SM inland. Most areas will clear 15-17Z
except for areas of BKN low clouds with bases around 1000 feet MSL
lingering at the immediate coast. Low clouds will likely be slower
to develop this evening after 04Z pushing locally inland overnight.
Bases 500-900 feet MSL. Scatter out Saturday by 15-16Z.

Otherwise...isolated SHRA/-TSRA after 22Z in mountains and deserts.
Cloud bases with isolated CBs around 10000 feet MSL and tops to
35000 feet. Increasing coverage of clouds at/above 10000 feet MSL
and increasing chance of -SHRA/-TSRA tonight into Saturday.

&&

.MARINE...
Northwest wind gusts around or locally exceeding 20 kt will occur
again over the outer coastal waters later this afternoon and early
evening. Tropical Cyclone Hilary will bring stronger winds and
steeper seas late Sunday through Monday, with a chance of
thunderstorms Saturday through Monday. There is a 20-30 percent
chance of tropical storm force (34+ knots) winds over the coastal
waters Sunday night through Monday, not counting possible localized
strong winds from thunderstorms. Short-period steep seas of 8 to 13
feet are also possible. Winds and seas will be highly sensitive to
the storm track. There are also chances for lightning over the
waters Saturday Night through Monday.

&&

.BEACHES...
South-southeast swell produced by Tropical Cyclone Hilary has some
potential to bring high surf mainly to south facing beaches Sunday
and Monday. At this time the forecast swell direction from 160
degrees will likely generate strong longshore currents at most
beaches in San Diego and Orange County and high surf in northern
Orange County, but forecasts could change depending on the track of
Hilary. There is also a chance of lightning at the beaches late
Saturday through Monday.

&&

.HYDROLOGY...
Rain chances will begin to increase Saturday morning across the
mountains and deserts, reaching the coast and valleys later in the
day into Sunday morning. Rain associated with tropical systems
occur in rain bands, so it likely will be off-and-on through the
majority of the event. Moisture really ramps up for the second
half of the weekend, with PWAT values reaching 200-350% of normal
during the peak of the event Sunday night through Monday morning;
this is when the heaviest rainfall is expected to occur. The
following are preliminary rainfall forecasts for our zones:

Coast/Valleys: 2.00-3.00"
Inland Empire: 2.50-4.00"
Mountains: 6.00-10.00", local amounts to 12.00"
Deserts: 3.00-7.00"

The heaviest rainfall will occur along the desert (east-facing)
slopes Sunday evening into Monday morning, where rain rates could
reach 3"/hr. Elsewhere, rain rates, even if in short spurts, could
topple 1-2"/hr in any rain band.

After the peak of rain, rain coverage and intensity look to slowly
diminish Monday afternoon and evening, but pockets of heavy
rainfall may remain.

There will be the potential for rare and dangerous flash flooding
across areas that receive the heaviest rainfall. Flash flooding,
landslides, mudslides and debris flows over burn scars will be
possible. Please make sure you have multiple ways to receive
warnings and pay attention to the latest forecast updates in the
coming days.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Tropical Storm Watch for Apple and Lucerne Valleys-Coachella
     Valley-Orange County Coastal Areas-Orange County Inland
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Coastal Areas-San Diego
     County Deserts-San Diego County Mountains-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     Flood Watch from late Saturday night through Monday evening for
     Orange County Coastal Areas-Orange County Inland Areas-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Coastal Areas-San Diego County Valleys-
     Santa Ana Mountains and Foothills.

     Beach Hazards Statement from late Sunday night through late
     Monday night for San Diego County Coastal Areas.

     Flood Watch from Saturday morning through Monday afternoon for
     Apple and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Deserts-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

     High Surf Advisory from 2 AM Monday to 2 AM PDT Tuesday for
     Orange County Coastal Areas.

PZ...Tropical Storm Watch for Coastal Waters from San Mateo Point to
     the Mexican Border and out to 30 nm-Waters from San Mateo
     Point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

&&

PUBLIC...EA
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:29 AM PDTTropical Storm WatchSGXOrange, Riverside, San Bernardino, San Diego12 hr
Aug 18, 1:12 PM PDTHigh Surf AdvisorySGXOrange71 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.